Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 124, NWS Las Vegas, NV

August 9, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 9, 2022, 3:28 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2022, 3:28 PM MST (22:28 UTC)
Expired
Aug 9, 2022, 6:30 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 103 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
3301 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

538 
WGUS55 KVEF 092228
FFWVEF
AZC015-100130-
/O.NEW.KVEF.FF.W.0124.220809T2228Z-220810T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
328 PM PDT Tue Aug 9 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 630 PM MST.

* At 328 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Kingman, Dw Ranch Road, Blake Ranch Road and New Kingman-Butler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3516 11401 3528 11400 3533 11396 3528 11379
      3514 11377 3511 11394

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
2 follow-up statements
342 
WGUS75 KVEF 092251 RRA
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
351 PM PDT Tue Aug 9 2022

AZC015-100130-
/O.CON.KVEF.FF.W.0124.000000T0000Z-220810T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
351 PM MST Tue Aug 9 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST THIS 
EVENING FOR CENTRAL MOHAVE COUNTY...

At 351 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. The expected rainfall rate is 0.75 to 
1.25 inches in 1 hour. Flash flooding is ongoing or expected to 
begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Kingman, Dw Ranch Road, Blake Ranch Road and New Kingman-Butler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3516 11401 3528 11400 3533 11396 3528 11379
      3514 11377 3511 11394

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.75-1.25 INCHES IN 1 HOUR

$$

JV
573 
WGUS75 KVEF 100123
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
623 PM PDT Tue Aug 9 2022

AZC015-100133-
/O.EXP.KVEF.FF.W.0124.000000T0000Z-220810T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
623 PM MST Tue Aug 9 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MST THIS EVENING FOR 
CENTRAL MOHAVE COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

A Flood Watch remains in effect until 1200 AM MST for portions of 
northwest Arizona, southeast California and Nevada.

LAT...LON 3516 11401 3528 11400 3533 11396 3528 11379
      3514 11377 3511 11394

$$

JV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 12:19 PM MST, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 9, 12:19 PM MST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1219 PM PDT Tue Aug 9 2022

.SYNOPSIS...Storm chances ramp up again tomorrow and Thursday,
especially across the eastern half of the area. Flash flooding and
heavy rain will be the primary concerns with these storms.
Chances for thunderstorms continue into the weekend, though daily
details are hard to pinpoint this far in advance. Below- normal
temperatures and storm chances to stick around through the week.
&&

.SHORT TERM....SHORT TERM...Today and Wednesday.

Watching the potential for the threat for heavy rain and flash
flooding to continue through ta least the first part of tonight.
Through the later afternoon and evening hours, will continue to see
thunderstorms in areas where instability is highest and CIN is low.
The best chance for this will be through southern Nevada and Mohave
County through about 03Z where around 1000 J/Kg and limited CIN
should be in place. Heavy rain and flash flooding will be a concern
with any storms as the environment is very moist and there is a
signal for training storms. HREF probabilities for higher rain rates
also favor these areas through the afternoon and early evening. A
few storms may also produce sudden gusty winds and a few wet
microbursts.

As we head into tonight, expecting a remnant circulation from this
mornings MCV to lift north through southern Nevada. High confidence
that precipitation will continue in northern Mohave, Clark, and
Lincoln counties through at least the first part of the night. HREF
shows high probabilities for 3hr QPF of 1inch or more at times
through 06Z in these areas. After 06Z, confidence in the forecast
decreases as models have different solutions how what the piece of
energy will do and how it will impact precipitation. Tried to keep
at least a mention of precipitation chances in areas along and ahead
of where the RAP13 PV fields showed the vort max moving. This could
linger precipitation  chances all night in parts of northeast Clark
and Lincoln counties, which some of the hi-res CAM models showed.
However, many other models and ensemble probabilities for impactful
precipitation decrease after 06Z. Unsure what type of impacts will
linger late tonight and Wednesday morning, with the potential for
little to no impacts as precipitation shuts off OR a continued
heightened threat for heavy rain and isolated flash flooding. Will
need to watch how things develop this evening and tonight to
pinpoint impacts and rain amounts better.

While Wednesday's forecast and impacts will depend on what the
overnight precipitation does, it is likely that we will see another
round of afternoon thunderstorms through much of southern Nevada and
Mohave County. Models show another piece of energy rotating east to
west through parts of the region, but placement and speed is
uncertain. The best signal for increased thunderstorm activity and
where this wave might be is Mohave County Wednesday afternoon,
potentially lifting into eastern Lincoln County Wednesday evening.
With continued high PWATs in place over the region, where
thunderstorms do develop will potentially have heavy rain and flash
flooding concerns. Left the Flash Flood Watch as is for now, but
later shifts may need to extend the watch through Wednesday for some
areas depending on how things develop overnight and where this piece
of energy sets up.

.LONG TERM...Thursday through the weekend.

As mentioned in the previous forecast discussion, an
active monsoonal pattern is expected through the long term forecast,
with anomalous PWAT values across the forecast area. That said,
midweek, the monsoonal high will shift slightly eastward, which will
favor the eastern portions of our CWA for wave propagation (thus
highest PoPs). Roads across the Mojave National Preserve and Death
Valley National Park remain closed from last week's flood damage,
making these areas particularly vulnerable to additional rainfall,
so a brief reprieve of widespread rain in southeastern California
will be welcomed. In the extended, ECMWF 500mb ensemble means
indicate the potential for an inverted trough to orient vorticity
advection northward up the Colorado River Valley next weekend into
early next week that will tap into PWATs between 1.50 and 2.00
inches, potentially resulting in very efficient rain-makers. Stay
tuned to the forecast as details become more clear.
&&

.AVIATION...For Harry Reid...East to occasionally southeast winds
are expected through the afternoon along with FEW-SCT generally
between 10-15k feet. Winds speeds will generally be around 10-12 kts
with occasional gusts up to 20 kts. Showers and thunderstorms are
also expected to develop and move from the southeast to the
northwest through the afternoon with some potentially impacting the
Valley this afternoon. Brief heavy rain, gusty outflow winds up to
30 kts, and lightning will be the main concerns. Storms will likely
persist into this evening and it's possible some storms could linger
through the overnight hours.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered to numerous thunderstorms will continue to
develop through this afternoon and continue through this evening.
Storm movement will be toward the north-northwest at 10-15 knots
with clouds bases 10-12 kft MSL and will produce gusty outflow winds
over 35 knots. All TAF sites will likely be impacted by
thunderstorms or associated thunderstorm wind gusts. Storms may
persist through the overnight hours, but there is low confidence on
where this will occur.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Nickerson
LONG TERM...Varian
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 9, 12:59 PM MST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1259 PM PDT TUE AUG 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     DAGGETT                 34.86N 116.89W
08/08/2022                   SAN BERNARDINO     CA   PUBLIC

            REPORT OF ROOFS BLOWN OFF AND PLANES BLOWN
            OUT OF HANGARS BY EMPLOYEES AT THE
            BARSTOW-DAGGETT AIRPORT FROM THUNDERSTORM
            RELATED WINDS YESTERDAY. NUMEROUS TREES DOWN
            ACROSS TOWN. POWER REMAINS OUT FOR MANY
            TUESDAY MORNING. TIME ESTIMATED FROM OTHER
            REPORTS IN THE AREA.

0310 PM     FLASH FLOOD      5 SSW VALENTINE         35.32N 113.68W
08/08/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY OFFICIALS CLOSED HACKBERRY
            ROAD FROM US 95 TO INTERSTATE 40 DUE TO
            FLOODING. TIME OF FLOODING ESTIMATED BY
            RADAR. ROAD REOPENED AT 1030 ON AUGUST 9TH.

&&

VARIAN
Local storm report, Aug 9, 1:00 PM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
100 PM PDT TUE AUG 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     FLASH FLOOD      5 S LANDERS             34.19N 116.39W
08/08/2022                   SAN BERNARDINO     CA   TRAINED SPOTTER

            SPOTTER REPORTED 6 INCHES OF WATER FLOWING
            OVER THE ROAD AT PRESCOTT AVENUE AND DEL MAR
            STREET.

0334 PM     FLASH FLOOD      5 NW JOSHUA TREE        34.19N 116.37W
08/08/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED 8 INCHES OF FLOWING WATER OVER
            THE ROADWAY AND THE ROAD IS WASHED OUT AT
            ABERDEEN DRIVE AND YUCCA MESA ROAD DUE TO
            FLASH FLOODING.

0405 PM     TSTM WND DMG     DAGGETT                 34.86N 116.89W
08/08/2022                   SAN BERNARDINO     CA   PUBLIC

            REPORT OF ROOFS BLOWN OFF AND PLANES BLOWN
            OUT OF HANGARS BY EMPLOYEES AT THE
            BARSTOW-DAGGETT AIRPORT FROM THUNDERSTORM
            RELATED WINDS YESTERDAY. NUMEROUS TREES DOWN
            ACROSS TOWN. POWER REMAINS OUT FOR MANY
            TUESDAY MORNING. TIME ESTIMATED FROM OTHER
            REPORTS IN THE AREA.

0408 PM     TSTM WND DMG     4 SSE YERMO             34.85N 116.80W
08/08/2022                   SAN BERNARDINO     CA   FIRE DEPT/RESCUE

            CORRECTS PREVIOUS REPORT FROM 2 SSE LENWOOD.
            BARSTOW FIRE REPORTED POWER POLES DOWN OVER
            THE ROAD AT ABERDEEN DRIVE AND YUCCA MESA
            ROAD IN BARSTOW DUE TO THUNDERSTORM RELATED
            WINDS.

0310 PM     FLASH FLOOD      5 SSW VALENTINE         35.32N 113.68W
08/08/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY OFFICIALS CLOSED HACKBERRY
            ROAD FROM US 95 TO INTERSTATE 40 DUE TO
            FLOODING. TIME OF FLOODING ESTIMATED BY
            RADAR. ROAD REOPENED AT 1030 ON AUGUST 9TH.

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:04 AM MSTFlood WatchVEFMohave68 hr
Aug 9, 2:35 PM MSTFlash Flood Warning Considerable damage threatVEFMohave115 min
Aug 9, 4:08 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 9, 4:17 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 9, 4:24 PM MSTFlash Flood Warning Considerable damage threatVEFMohave4 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.